Serious Skin and Hypersensitivity Reactions with Provigil
Ahhh....of course. Just as I have been luxuriating in almost a full month without injecting myself with interferon, this following little tidbit of information was fowarded to me:
Cephalon has notified healthcare professionals about new safety
information for Provigil (modafinil). Provigil is used to reduce excessive
sleepiness in adult patients with narcolepsy and other sleep disorders. Provigil
is not approved for any indication in children.The revised labeling warns that
Provigil can cause life-threatening skin reactions, including Stevens-Johnson
Syndrome (SJS). Although benign rashes can also occur with this drug, the
company says that it is not possible to reliably predict which rashes will be
serious. Because of this, Provigil should ordinarily be stopped at the first
sign of a rash, unless the rash clearly is not related to the drug. The labeling
also warns that Provigil can cause other serious hypersensitivity reactions. If
a multi-organ hypersensitivity reaction is suspected, the drug should be
discontinued. Patients should be told to stop taking the drug if they develop
signs or symptoms suggesting angioedema or anaphylaxis. Provigil can also cause
psychiatric symptoms, including anxiety, mania, hallucinations and suicidal
ideation. The company advises caution when the drug is given to patients with a
history of psychosis, depression or mania. If psychiatric symptoms develop,
consider discontinuing the drug.
Safety Alert. Provigil (modafinil) Tablets. October 24, 2007.http://www.fda.gov/medwatch/safety/2007/safety07.htm#Provigil
I have only been taking Lyrica, Tizanadine (generic zanaflex) the occaisional Klonopin, a more serious pain pill as needed (not since I have been interferon free) and for the last year, what I thought my was life saver...PROVIGIL.
I had been prescibed this med years ago and never even tried it, not even with the ample amount of free samples I was given. Maybe it was the Owellian name that put me off. I could not rationalize taking something to keep me up when obviously my body was screaming for rest. Then there was the pill itself. It's not an amphetamine, it keeps you up and alert and able to focus (all things I needed), and it's on THE list. You know, the list of substances that can and are often abused. There's also the question of HOW exactly does it work. Well, that seems to be the case with many of the drugs on the market. They know what the results are likely to be, but haven't got a clue as to how it does what it does or why.
So, last year, I was asked again if I wanted it. (want some candy little girl?) Hmmmm? Do you have to take it everyday? Is it addicting? Side effects?
The answers were NO, NO, and NO.
The desire I had to live a more productive life won out over my fear of trying a new drug. After all, this was the third doc that has offered it to me in the last 5 years. Could they all be in cahoots?
The sample packs I was given were 200 mg tablets. I tried it. I zoomed. I sped. I didn't sleep, even that night. I vibrated, I talked fast, and I did a million things.
Fast forward to the next day------------------>
I crashed. I called the doc. Nurse told me to take half the dose and try again. I waited a few days and tried it again at half strength. Not bad! I didn't feel like a cross country trucker. I didn't vibrate, I was alert, could focus, got things done and didn't need to nap. That was actually nice. I thought to myself that I had really missed out the last 5 years. I was determined though to take it PRN. If I had things to do and needed to be awake through them, I would plan to take one in the morning. (If I took one late morning, it would just prolong the effects and keep me up past a reasonable bed time) So, that was the plan.
It turned out that on a provigil day I could do the shopping, some housework, and have a productive day BUT, the next day that I didn't take one, I crashed anyway. This led to taking it 3 or 4 days in a row, not wanting to crash...and then to just taking it everyday. I was assured by my doc and his nurse that the was perfectly fine. I was on a very low dose, a dose that many of his patients took triple of.
Long story short is that I loved taking it and loathed taking it, knowing that if I missed a day the crash was epic.
And now, a FDA warning. What a surprise! I know the Multiple Sclerosis won't kill me, but I do believe that one or the other med for the symptoms and control of it most probably will.